Virginia, 2025

Damaging Winds in Virginia, May 3, 2025

May 3, 2025 · NWS LWX · 5 events in 3 counties and zones

Several supercell thunderstorms and small thunderstorm clusters produced large hail and scattered damaging wind gusts. A few of the large hail and wind damage reports were considerable in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several supercell thunderstorms and small thunderstorm clusters produced large hail and scattered damaging wind gusts. A few of the large hail and wind damage reports were considerable in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 1:56 PM EST, 20 minutes earlier.

Area forecast discussion, May 3, 1:56 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Sat May 3 2025

.SYNOPSIS...
A low pressure system and its associated cold front will slowly
move to the east from southern Ohio toward the Appalachians
later this afternoon through tonight and into Sunday. The system
will continue eastward late weekend and early next week before
getting kicked to the east by building high pressure by Wednesday.
Another frontal system and area of low pressure may gradually
approach the region from the Tennessee Valley late next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
In the past hour or two, a lot of the thick mid-level clouds and
some high clouds have since retreated northward into
Pennsylvania. This led to increasing sunshine and warmth right
at max heating of the day. Thus, showers have formed along the
Blue Ridge Mountains and parts of the Appalachians. These
showers are building quickly and are expected to be met by
additional showers and thunderstorms, some which could be severe
with damaging winds and large hail. A tornado can't be ruled
out late this afternoon and this evening. The heavier showers
and thunderstorms are moving quickly; thus, the possibility of
any flooding seems to lie within the realms of any training
showers and thunderstorms. In other words, convection moving
over the same place. The Storms Prediction Center has the middle
two- thirds of our region in a Slight Risk for severe
thunderstorms. The Weather Prediction Center has the western
three-quarters of our region in a Marginal Risk for Excessive
Rainfall that could lead to some flooding. Temperatures have
topped out or will top out in the lower to middle 80s widespread
from the Shenandoah Valley and areas to the east.

From a synoptic standpoint, the low pressure over southern Ohio
and its associated surface cold front will move slowly eastward
late this afternoon through late Sunday. During this lengthy
duration, the two features will provide the added lift to any
instability to enable showers and a few thunderstorms to linger
tonight, mainly along and west of the Blue Ridge Mountains.

Additional heavy showers and embedded thunderstorms could form
across the Virginia Piedmont and southeast Virginia late tonight
and early Sunday, then move toward the northeast into southern
Maryland, the metros of Washington DC and Baltimore, and
Northeast Virginia later Sunday morning and Sunday afternoon.
Temperatures are expected to be a couple of degrees cooler on
Sunday than Saturday due to an early and prolonged period of
cloud cover and convection. Highs middle 70s to lower 80s.
The Storms Prediction Center has the western two-thirds of our
region in a Marginal Risk for severe thunderstorms. The Weather
Prediction Center has the northeastern quarter of our region in
a Marginal Risk for Excessive Rainfall that could lead to some
localized flooding.

All in all from this afternoon through the end of the day
Sunday, many places could encounter any combination of the
following given the low pressure system, surface cold front, and
upper level low support: damaging wind gusts of 55 to 60 mph,
large hail, funnel cloud or isolated tornado, downpour of rain
10 to 15 minutes in duration, or frequent lightning.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
While we may be looking at a reduction in shower and
thunderstorm coverage Sunday evening and night, this period and
carrying on into the day Monday and Monday night will remain
somewhat unsettled. This is so because of the infrequency of
showers and thunderstorms, low confidence in severity or
intensity, and wind gust magnitude initiated by the same low
pressure system, surface front, and upper low. As a matter of
fact, some of the latest models indicate there could be a
refiring of strong thunderstorms midday Monday and afternoon due
to the upper level low that is expected to meander to the
northeast by midweek.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level low will be over the lower Great Lks Tue morning and
will track across the northern Mid-Atlantic and Northeast Tue night
into Wednesday. Expect sct-nmrs instability showers and
thunderstorms Tue afternoon  and evening beneath the mid-level cool
pool. The trough axis should be east of the area by Wednesday
afternoon with less convective coverage expected. A strong cold
front associated with a northern stream trough will drop into the
area Thu or Thu night depending on which guidance you choose with
improving conditions in time for next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Sub-VFR conditions are expected later this afternoon and into
the overnight, primarily at CHO, MRB, IAD into early evening.
These sub-VFR conditions could carry eastward into DCA, BWI and
MTN should the convection reach these terminals. If this
convection does not through the middle of the night, then there
is a high probability that additional convection develops in
southern Virginia and moves quickly into these terminals through
the day on Sunday into Sunday evening. Winds south 10 to 15
knots gusts up to 20 knots this afternoon. Winds becoming
southeast 5 to 10 knots tonight. Winds southeast 5 to 10 knots
Sunday and Sunday night. Winds remaining generally southeast 5
to 10 knots Monday and Monday night.

Expect frequent showers and/or t-storms Tue with periods of MVFR
cigs likely. Showers are still possible Wed, but instability and
coverage should be significantly less.

&&

.MARINE...
SCA in effect through mid-afternoon Sunday. Winds southerly this
afternoon into tonight could gust 20 to 25 knots late this
afternoon and tonight. The southerly flow will continue Sunday
for at least part of the waters. SCA possible Sunday night
through Monday. Multiple rounds of showers and thunderstorms
are anticipated over the next few days, resulting in the
potential for hazardous winds, waves, lightning, and reduced
visibility in heavy rain at times.

Sct t-storms will be the main threat Tue. Winds should remain sub-
SCA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 8 PM EDT this evening for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>532-535-536-538>540-542.
     Small Craft Advisory until 6 PM EDT Sunday for ANZ533-534-537-
     541-543.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...LFR
AVIATION...LFR/KLW/DHOF
MARINE...LFR/KLW/DHOF
Hazardous weather outlook, May 3, 3:00 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
400 AM EDT Sat May 3 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-040800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
400 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected between roughly 1
PM this afternoon and 11 PM this evening. Some of these storms may
produce localized damaging wind gusts or large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-040800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
400 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected between roughly 1
PM this afternoon and 11 PM this evening. Some of these storms may
produce localized damaging wind gusts or large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-040800-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
400 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and early
evening, a few of which could produce damaging wind gusts or
perhaps large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DHOF

The radar

The Sterling radar (KLWX), 15 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
May 3, 2:16 PM EST
Where
Loudoun County, 1.6 mi E of Woodburn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.079, -77.590

Trees blew down on Gleedsville Road at Emerald Park Drive.

Thunderstorm Wind, Frederick

When
May 3, 3:35 PM EST
Where
Frederick County, 0.84 mi N of Grimes
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.292, -78.132

Six trees blew down towards the northeast, two of which were snapped. There was also siding damage to a garage.

Thunderstorm Wind, Frederick

When
May 3, 3:35 PM EST
Where
Frederick County, 1.04 mi N of Stephenson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.265, -78.119

Several trees and large branches blew down.

Thunderstorm Wind, Fauquier

When
May 3, 4:04 PM EST
Where
Fauquier County, 1.17 mi NE of Cresthill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.783, -77.986

Trees blew down at the intersection of VA-688 Leeds Manor Road and VA-647 Crest Hill Road.

Thunderstorm Wind, Loudoun

When
May 3, 4:52 PM EST
Where
Loudoun County, 0.4 mi NW of Waxpool
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.024, -77.526

Six inch tree limbs blew down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243990, 1243991, 1243992, 1243993, 1243994.